Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Cheyenne, WY

September 14, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 14, 2001, 1:45 PM MDT for Laramie County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 14, 2001, 1:45 PM MDT (19:45 UTC)
Expired
Sep 14, 2001, 2:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 31 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS55 KCYS 141946
SVRCYS
WYC021-142030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 230 PM MDT

* AT 139 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 8
  MILES WEST OF BURNS...OR ABOUT 15 MILES EAST OF                    
  CHEYENNE...MOVING   EAST AT 20 MPH.  UP TO ONE INCH HAIL HAS BEEN
  REPORTED WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.


DAUGHERTY
WCJIN-WYSE

LAT...LON 4139 10475 4103 10468 4105 10409 4147 10408

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:39 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 14, 9:39 AM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
939 AM MDT FRI SEP 14 2001

SHOWERS CONTINUE AT MID MORNING OVER PARTS OF EAST CENTRAL AND
SOUTHEAST WYOMING.  THE SHOWERS WILL INCREASE IN COVERAGE DURING THE
AFTERNOON WITH THUNDERSTORMS ALOS DEVELOPING.  CURRENT LOCATION OF
THE MORE WIDESPREAD SHOWERS SEEMS TO BE THE AREA THAT THE 12Z MESOETA
HAS THE HIGHEST QPF THROUGH 00Z.  BEST LIFT ASSOCIATED WITH THE LEFT
FRONT QUADRANT OF THE 250 MB JET WILL AID LIFT OVER THE CWA...MAINLY
IN THE NORTHERN SECTIONS.  15Z SURFACE OBSERVATIONS INDICATE THAT THE
FRONT IS THROUGH AL OF THE CWA...WITH THE EXCEPTION OF CARBON
COUNTY.  THE STEEPEST LAPSE RATES SHOULD BE IN FAR SOUTHEAST WYOMING
AND THE SOUTHERN NEBRASKA PANHANDLE AGAIN THIS AFTERNOON.  SURFACE
FORCING JUST BEHIND THE FRONT WILL AID IN STORM DEVELOPMENT...AND
SOME COULD PRODUCE MARGINALLY SEVERE HAIL.  A NEGATIVE IS A LESS
PRONOUNCED THETA E RIDGE AXIS THAN EXPECTED FOR THE AFTERNOON AND
EARLY EVENING.  WILL NEED TO MAKE SOME MINOR FIRST PERIOD TWEAKING.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Sep 14, 10:02 AM MDT, 3 hours 43 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-141900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MDT FRI SEP 14 2001

SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THIS AFTERNOON AND
EVENING OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

SHOWERS AND A FEW THUNDERSTORMS WERE OVER PARTS OF SOUTHEAST WYOMING
AT MID MORNING.  THE ACTIVITY WILL INCREASE IN COVERAGE DURING THE
AFTERNOON AND EARLY EVENING OVER MUCH OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.  A COLD FRONT WAS LOCATED JUST SOUTH OF
THE AREA AND ALONG WITH STRONGER WINDS IN THE UPPER ATMOSPHERE WILL
AID IN THUNDERSTORMS FORMATION.  THE STRONGEST STORMS WILL BE TO THE
EAST OF A TORRINGTON TO PINE BLUFFS LINE AFTER 4 PM.  THE MAIN THREAT
FROM STORMS IN THAT AREA WILL BE HAIL AND SOME OF THE STORMS MAY
PRODUCE HAIL TO BETWEEN ONE HALF INCH AND THREE QUARTERS OF AN
INCH.

WEILAND

WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.